Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 22, NWS Kansas City, MO

July 30, 2020Atchison County, Doniphan County, Kansas; Andrew County, Buchanan County, Holt County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jul 30, 2020, 3:53 PM CDT for Atchison County, Doniphan County, Kansas; Andrew County, Buchanan County, Holt County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2020, 3:53 PM CDT (20:53 UTC)
Expired
Jul 30, 2020, 10:00 PM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Atchison County, KS, Doniphan County, KS, Andrew County, MO, Buchanan County, MO, Holt County, MO

The radar

The Pleasant Hill radar (KEAX), 130 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 6:00 PM CDTFLASH FLOOD3 Ne Saint Joseph, MODELAYED REPORT OF FLASH FLOODING ALONG THE N BELT HWY BETWEEN KARNES RD AND GENE FIELD RD. THIS AREA IS NOT USUALLY KNOWN TO FLOOD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 127 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 770 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
770 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

709 
WGUS53 KEAX 302053
FFWEAX
KSC005-043-MOC003-021-087-310300-
/O.NEW.KEAX.FF.W.0022.200730T2053Z-200731T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
353 PM CDT Thu Jul 30 2020

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  Southeastern Doniphan County in northeastern Kansas...
  Northeastern Atchison County in northeastern Kansas...
  Northwestern Buchanan County in northwestern Missouri...
  Southeastern Holt County in northwestern Missouri...
  Andrew County in northwestern Missouri...

* Until 1000 PM CDT Thursday.

* At 353 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is ongoing or
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  St. Joseph, Atchison, Savannah, Wathena, Elwood, Troy, Country Club
  Villa, Country Club, Amazonia, Rushville, Doniphan, Easton,
  Rosendale, Cosby, Rea, St. Joseph Airport and Helena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4013 9461 3973 9460 3955 9513 3995 9514

FLASH FLOOD...RADAR INDICATED

$$

PP
1 follow-up statement
943 
WGUS73 KEAX 310257
FFSEAX

Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
957 PM CDT Thu Jul 30 2020

KSC005-043-MOC003-021-087-310305-
/O.EXP.KEAX.FF.W.0022.000000T0000Z-200731T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Doniphan KS-Atchison KS-Buchanan MO-Holt MO-Andrew MO-
957 PM CDT Thu Jul 30 2020

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN DONIPHAN...NORTHEASTERN
ATCHISON...NORTHWESTERN BUCHANAN...SOUTHEASTERN HOLT AND ANDREW
COUNTIES WILL EXPIRE AT 1000 PM CDT THURSDAY...

The heavy rain has ended. Flash flooding is no longer expected; 
however, flooded roads and flooding of low lying areas may still a 
threat. Please continue to heed any road closures.

LAT...LON 4013 9461 3973 9460 3955 9513 3995 9514

$$

PP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:15 PM CDT, 38 minutes earlier.

Area forecast discussion, Jul 30, 3:15 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
315 PM CDT Thu Jul 30 2020

.Discussion...
Issued at 315 PM CDT THU JUL 30 2020

A mid to upper level low paired with a couple of surface
boundaries all within the presence of ample moisture has yielded
another active weather day with showers producing moderate to
heavy rain across portions of the region. The heaviest rain is
currently falling across eastern Kansas where 1 to 3 inches of
rain has already fallen and a couple of flash flood warnings are
in effect. Moderate to heavy showers (with a few thunderstorms)
will likely persist through the afternoon and evening hours with
the focus continuing to be across eastern Kansas as the complex
slowly shifts southeastward tonight. Showers should come to an end
from north to south by Friday morning, with drier air filtering
into the region and clouds finally clearing from north to south by
late afternoon.

North northwesterly flow on the back side of the mid to upper
level trough will continue through the weekend. This will keep
temperatures well below seasonal normals. A shortwave trough and
cold front will push into the area from the north Saturday night
into Sunday, bringing chances for a few showers and storms back
into the forecast. Very pleasant weather is expected for Monday
and Tuesday as northerly flow and high pressure build into the
region with highs in the 70s and overnight lows in the upper 50s
with very low humidity. As the longwave trough finally shifts east
on Wednesday a ridge and warm air advection returns back to the
area. This should lead to a slight increase in moisture and
temperatures as well as reintroduce some slight PoP chances as we
head towards the end of next week.

&&

.Aviation...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 113 PM CDT THU JUL 30 2020

Showers continue across much of the region, with the heaviest
showers currently located across NW Missouri near STJ and south
and west of IXD. Showers will continue through the afternoon hours
with thunderstorms possible later this afternoon as instability
increases. All terminals will likely be impacted by at least SHRA
and perhaps TSRA between now and late evening. It is possible that
a heavy shower or storm could impact the terminals, which could
be accompanied by lowered VSBYs and CIGs. Showers and storms
should exit the region to the south by Friday morning. CIGs are
expected to lower to MVFR shortly after midnight tonight. Brief
periods of IFR CIGs will be possible, but confidence was not high
enough at this time to include in the 18z TAF. CIGs should improve
to VFR once more by mid to late Friday morning.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Williams
Aviation...Williams
Hazardous weather outlook, Jul 30, 4:50 AM CDT, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
450 AM CDT Thu Jul 30 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-311000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
450 AM CDT Thu Jul 30 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Moderate to heavy rainfall chances will continue through today. Areas
of one to two inches of rain is expected, with locally higher
amounts, greater than three inches possible. The best chance for
bouts of heavy rainfall will be for locations along and south of the
Missouri River. This additional rainfall will continue to support
flooding and flash flooding concerns through the day.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Off and on thunderstorm chances will persist through Friday. Isolated
instances of flooding and flash flooding will continue.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:16 PM CDTSpecial Weather StatementEAXMiami44 min
Jul 29, 8:17 PM CDTAreal Flood AdvisoryEAXJohnson, Miami, Wyandotte3 hr
Jul 29, 11:25 PM CDTRiver Flood WarningEAXAtchison37 hr
Jul 30, 12:54 PM CDTFlash Flood WarningEAXLinn, Miami6 hr
Jul 30, 2:39 PM CDTFlash Flood WarningEAXJohnson, Leavenworth, Wyandotte6 hr
Jul 30, 2:44 PM CDTRiver Flood WarningEAXDoniphan35 hr
Jul 29, 7:13 PM CDTSpecial Weather StatementEAXCass47 min
Jul 29, 8:45 PM CDTAreal Flood AdvisoryEAXCass, Jackson, Johnson3 hr
Jul 29, 9:19 PM CDTFlash Flood WarningEAXCass, Jackson, Johnson3 hr
Jul 29, 9:55 PM CDTRiver Flood WarningEAXBuchanan3 days
Jul 29, 9:58 PM CDTRiver Flood WarningEAXClay, Ray11 hr
Jul 29, 10:17 PM CDTRiver Flood WarningEAXCass, Henry, Johnson4 days
Jul 30, 12:13 AM CDTAreal Flood WarningEAXCass, Jackson, Johnson6 hr
Jul 30, 10:02 AM CDTRiver Flood WarningEAXJackson, Lafayette, Ray3 days
Jul 30, 10:02 AM CDTRiver Flood WarningEAXCarroll, Lafayette, Saline5 days
Jul 30, 10:02 AM CDTRiver Flood WarningEAXCarroll, Chariton, Saline5 days
Jul 30, 2:44 PM CDTRiver Flood WarningEAXJohnson, Pettis54 hr
Jul 30, 2:44 PM CDTRiver Flood WarningEAXCooper, Saline9 days
Jul 30, 5:28 PM CDTFlash Flood WarningEAXDeKalb, Gentry5 hr
Jul 30, 6:40 PM CDTAreal Flood WarningEAXBates, Cass31 hr

Nearby

Flash Flood Warnings in Missouri, 2020Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.